Puerto Rico, 2015Hail and Damaging Winds in Puerto Rico, June 22, 2015
June 22, 2015 · NWS SJU · 12 events in 10 counties and zones
A tropical wave combined with an upper level trough to produce scattered to numerous showers with isolated strong thunderstorms. Some thunderstorms produced strong gusty winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tropical wave combined with an upper level trough to produce scattered to numerous showers with isolated strong thunderstorms. Some thunderstorms produced strong gusty winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 22, 11:31 AM AST, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 22, 11:31 AM AST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1131 AM AST MON JUN 22 2015
.UPDATE...LEADING EDGE OF TROPICAL WAVE WAS PRODUCING SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS OF PUERTO RICO AND THE U.S.
VIRGIN ISLANDS. THIS ACTIVITY WILL SPREAD WESTWARD AND WILL
AFFECT THE U.S VIRGIN ISLANDS AND EASTERN PUERTO RICO LATER THIS
AFTERNOON. FORECAST IS ON TRACK WITH ONGOING WEATHER CONDITIONS.
NO CHANGES NEEDED TO FORECAST GRIDS.
&&
.AVIATION...MVFR/IFR CONDITIONS ARE EXPECTED OVER TNCM AND TKPK
THROUGH THE FORECAST PERIOD. SHOWERS WITH THUNDERSTORMS WILL
PRODUCE BRIEF PERIODS OF MVFR CONDITIONS OVER TIST...AND TISX FROM
22/16Z THROUGH THE FORECAST PERIOD. LOW LEVEL WINDS WILL CONTINUE
MAINLY EAST SOUTHEAST AT 15 TO 20 KTS.
&&
.MARINE...A MARINE WEATHER STATEMENT HAS BEEN ISSUED AS SHOWERS
AND THUNDERSTORMS ASSOCIATED WITH THE LEADING EDGE OF TROPICAL
WAVE MOVES ACROSS THE LOCAL WATERS. SEAS UP TO 6 FEET AND WINDS UP
TO 20 KNOTS ARE EXPECTED.
&&
.PREV DISCUSSION... /ISSUED 627 AM AST MON JUN 22 2015/
SYNOPSIS...APPROACHING TROPICAL WAVE WILL BRING AN INCREASE IN
MOISTURE AS WELL AS SHOWER ACTIVITY. TROPICAL UPPER TROPOSPHERIC
TROUGH (TUTT) IS SLOWLY MOVING WEST FROM THE NORTH OF PUERTO RICO TO
THE NORTH OF HISPANIOLA...THIS WILL GRADUALLY INCREASE THE INSTABILITY
ACROSS THE LOCAL AREA FOR THE NEXT FEW DAYS. SURFACE HIGH PRESSURE
ACROSS THE CENTRAL ATLANTIC WILL KEEP MODERATE TO FRESH EAST TO
E-SE WINDS THROUGH WEDNESDAY.
DISCUSSION...A FEW SHOWERS WERE OBSERVED OVERNIGHT ACROSS THE
LOCAL WATERS WITH ONLY A FEW OF THEM BRIEFLY AFFECTING LAND AREAS.
OTHERWISE IT WAS RELATIVELY CALM NIGHT. THE BIG STORY OF THE DAY
IS THE UPCOMING TROPICAL WAVE THAT IS EXPECTED LATER TODAY AND HOW
IT INTERACTS WITH THE TUTT TO THE NORTH OF PR AND HISPANIOLA. THIS
COMBINATION SHOULD CAUSE AN INCREASE OF SHOWER AND THUNDERSTORM
ACTIVITY THIS AFTERNOON AND OVERNIGHT INTO TUESDAY MORNING.
WHEN IT COMES TO RAINFALL THE NAM...GFS...AND ECMWF MODELS HAVE
SOMEWHAT DIFFERENT SOLUTIONS. HOWEVER CURRENT OBSERVATIONS OF THE
RADAR IN GUADELOUPE SUGGEST THAT THE GFS MODEL HAS A BETTER HANDLE
ON THIS THAN THE ECMWF. THE NAM MODEL PUTS THE BULK OF THE PRECIP
TODAY...ESPECIALLY THIS AFTERNOON ACROSS THE NW QUADRANT OF PR...WITH
LITTLE RAIN TONIGHT AND TUESDAY...THE ECMWF AGREES THAT MOST OF
THE RAIN WILL BE TODAY BUT MOST OF IT ACROSS THE EASTERN SECTIONS
OF PR AND ACROSS THE USVI...WHILE THE GFS MODEL SEEMS TO BE A
HYBRID OF BOTH WITH RAINFALL BULLSEYES ACROSS EASTERN WESTERN PR
TODAY BUT LINGERING INTO EARLY TUESDAY WITH A LARGE AMOUNT OF
PRECIP OVERNIGHT ACROSS EASTERN PR AND WEST OF THE USVI EARLY ON
TUESDAY.
GIVEN THE CURRENT SETUP...THE GFS SOLUTION SEEMS A BIT MORE
REALISTIC GIVEN THE AMOUNT OF MOISTURE THAT THIS WAVE WILL
BRING...ESPECIALLY BEHIND ITS AXIS AS IT APPROACHES ON TUESDAY.
HAVING SAID THAT...SAHARAN DUST WILL START TO FILTER IN ON TUESDAY
MORNING SO THE SIGNIFICANT RAIN ON TUESDAY MORNING MAY BE LIMITED
IF THE SAHARAN DUST CATCHES UP.
AT THIS TIME WE BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL
GRADUALLY INCREASE ACROSS THE LOCAL WATERS...USVI AND EASTERN PR
THIS AFTERNOON WITH LOCALLY INDUCED SHOWERS AND THUNDERSTORMS
ACROSS THE NW QUADRANT OF PR. THE TROPICAL WAVE AND THE TUTT WILL
COMBINE AND BRING SHOWERS AND THUNDERSTORMS OVERNIGHT...ESPECIALLY
ACROSS THE EASTERN MUNICIPALITIES OF PR AS WELL AS THE USVI.
CURRENTLY...THE TROPICAL WAVE LOOKS QUITE DECENT ON THE GUADELOUPE
RADAR AS WELL AS ON SATELLITE...THERE IS LITTLE TO SUGGEST THAT
THE WAVE WILL WEAKEN TONIGHT...AT LEAST UNTIL THE SAHARAN DUST
CATCHES UP ON TUESDAY.
ONCE THE SAHARAN DUST CATCHES UP ON TUESDAY...THE CHANCES OF RAIN
LATER ON TUESDAY AND FOR THE NEXT SEVERAL DAYS WILL BE REDUCED.
ALTHOUGH WE WILL NOT RULE OUT LOCALLY INDUCED CONVECTION IN THE
AFTERNOONS...AS FAR AS MORE GENERALIZED SHOWERS WE MAY HAVE TO
WAIT UNTIL THE FOLLOWING SATURDAY WHEN ANOTHER TROPICAL WAVE IS
FORECAST TO APPROACH THE LOCAL ISLANDS.
AVIATION...VFR CONDS EXPECTED EARLY IN THE FCST PERIOD AT ALL TAF
SITES. HOWEVER...SHRA/TSRA WILL GRADUALLY INCREASE ACROSS THE FLYING
AREA AFT 12Z AS TROPICAL WAVE MOVES ACROSS THE REGION. PERIODS OF
MVFR/BRIEF IFR CONDS POSSIBLE AS TSRA SPREADS FROM THE LEEWARD
ISLANDS TO THE USVI TERMINALS BY NOON AST TODAY. SIMILAR CONDITIONS
EXPECTED IN THE AFTERNOON ACROSS MAINLAND PR WITH MOUNTAIN
OBSCURATIONS AND SEVERAL BKN/OVC LAYERS THRU THE OVERNIGHT. LLVL
WINDS WILL BE FROM THE SOUTHEAST AT 15-25 KT...WITH HIGHER GUSTS
NEAR TSRA.
MARINE...SEAS NEAR SHORE OF 4 FEET OR LESS AND UP TO 6
FEET OVER THE OFFSHORE WATERS. EASTERLY TRADE WINDS UP TO 20
KNOTS WILL CONTINUE TODAY. SMALL CRAFT SHOULD EXERCISE CAUTION
DUE TO SEAS UP TO 6 FEET AND WIND UP TO 20 KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 79 84 81 / 40 50 30 30
STT 82 81 82 81 / 40 60 30 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&
71/72
Hazardous weather outlook, Jun 22, 5:04 AM AST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
504 AM AST MON JUN 22 2015
AMZ710>745-PRZ001>013-230915-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
504 AM AST MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
THE CORDILLERA CENTRAL AND NORTHWESTERN PR. THEN...BY LATE
AFTERNOON INTO EARLY EVENING THUNDERSTORMS ARE POSSIBLE ACROSS
THE EASTERN HALF OF PR INCLUDING VIEQUES AND CULEBRA.
.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A TROPICAL WAVE IS EXPECTED TO CREATE PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY TUESDAY MORNING. URBAN AND SMALL
STREAM FLOODING IS POSSIBLE WITH THE HEAVIEST SHOWERS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER
SERVICE IN SAN JUAN.
AMZ715-725-VIZ001-002-230915-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
504 AM AST MON JUN 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
THE U.S. VIRGIN ISLANDS AND SURROUNDING WATERS.
.FLOODING...HEAVY RAINS COULD LEAD TO URBAN AND SMALL STREAM
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A TROPICAL WAVE IS EXPECTED TO CREATE PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY TUESDAY MORNING. URBAN AND SMALL
STREAM FLOODING IS POSSIBLE WITH THE HEAVIEST SHOWERS.
.SPOTTER INFORMATION STATEMENT...
WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT FLOODING TO THE NATIONAL WEATHER
SERVICE IN SAN JUAN.
In the hours before
Special weather statement, Jun 22, 11:53 AM AST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1153 AM AST MON JUN 22 2015
VIZ002-221645-
ST CROIX-
1153 AM AST MON JUN 22 2015
...A CLUSTER OF SHOWERS WITH THUNDERSTORMS WILL AFFECT SAINT
CROIX...
AT 1150 AM AST...A CLUSTER OF STRONG THUNDERSTORMS WERE APPROACHING
THE ISLAND OF SAINT CROIX IN THE U.S. VIRGIN ISLANDS.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GROVE PLACE...FREDERIKSTED SOUTH...CHRISTIANSTED AND FREDERIKSTED.
EXCESIVE CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1771 6488 1775 6489 1777 6488 1776 6483
1778 6475 1775 6470 1777 6467 1776 6463
1779 6463 1779 6461 1778 6462 1772 6464
1771 6467 1769 6475 1770 6476 1768 6476
1770 6478 1768 6490
TIME...MOT...LOC 1550Z 180DEG 0KT 1773 6475
FCSpecial weather statement, Jun 22, 12:40 PM AST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1240 PM AST MON JUN 22 2015
PRZ013-221730-
VIEQUES-
1240 PM AST MON JUN 22 2015
...STRONG THUNDERSTORMS WILL AFFECT VIEQUES MUNICIPALITY...
AT 1237 PM AST...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS ARE
EXPECTED TO AFFECT VIEQUES.
WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 1815 6529 1813 6527 1813 6531 1812 6531
1811 6535 1812 6534 1813 6536 1811 6538
1811 6543 1809 6542 1811 6545 1809 6544
1810 6546 1809 6547 1809 6549 1808 6555
1810 6558 1812 6557 1816 6540
TIME...MOT...LOC 1637Z 000DEG 0KT 1813 6541
FCSpecial weather statement, Jun 22, 12:46 PM AST, 44 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
1240 PM AST LUNES 22 DE JUNIO DE 2015
PRZ013-221730-
VIEQUES-
1240 PM AST LUNES 22 DE JUNIO DE 2015
...TRONADAS FUERTES AFECTARAN A VIEQUES...
A LAS 12:37 PM AST...UN GRUPO DE AGUACEROS Y TRONADAS DEBE AFECTAR
EL AREA DE VIEQUES.
VIENTOS EN RAFAGAS HASTA DE 40 MPH SERAN POSIBLES CON ESTAS TRONADAS.
RAYOS FRECUENTES DE NUBE A SUELO ESTAN OCURRIENDO CON ESTAS
TORMENTAS. LOS RAYOS PUEDEN CAER A 15 MILLAS DE UNA TRONADA. BUSQUE
REFUGIO DENTRO DE UNA ESTRUCTURA FUERTE.
FC/RVT
Event by event
8 thunderstorm wind, 3 hail, 1 strong wind. Local standard time, as filed.
Hail, Villalba
- When
- June 22, 1:30 PM AST to 2:30 PM AST
- Where
- Villalba County, Villalba to 1.59 mi ESE of Villalba
- Measured
- 0.25 in hail
- Property damage
- $100
- Reported by
- Social Media
- Coordinates
- 18.120, -66.470
Pea size hail was reported in Villalba.
Hail, Lares
- When
- June 22, 1:48 PM AST
- Where
- Lares County, Lares to 3.07 mi NW of Lares
- Measured
- 0.25 in hail
- Property damage
- $100
- Reported by
- State Official
- Coordinates
- 18.270, -66.870
Small hail was reported in Lares.
Thunderstorm Wind, San Juan
- When
- June 22, 2:05 PM AST
- Where
- San Juan County, 4.73 mi NE of San Juan to 4.64 mi NE of San Juan
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $100
- Reported by
- ASOS
- Coordinates
- 18.436, -66.008
A wind gust of 48 mph was reported at Luis Munoz Marin International Airport.
Thunderstorm Wind, Carolina
- When
- June 22, 2:15 PM AST
- Where
- Carolina County, 4.85 mi NW of Carolina to 4.55 mi NW of Carolina
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 18.416, -66.006
Power line downed at Ave Inturregui near Falas store.
Thunderstorm Wind, San Juan
- When
- June 22, 2:15 PM AST
- Where
- San Juan County, San Juan to 2.36 mi N of San Juan
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 18.380, -66.050
Downed trees and power lines were reported at Roosevelt Avenue, Ponce de Leon, De Diego Avenues and near Colegio Universitario in Hator Rey sector.
Thunderstorm Wind, Bayamon
- When
- June 22, 2:20 PM AST
- Where
- Bayamon County, Bayamon to 3.55 mi SW of Bayamon
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 18.350, -66.170
Downed trees ar Road PR 167 near Jose Antonio Davila school. at Volcan street in Hato Tejas sector and at road PR 167, Km 18.4. Power lines were downed at Reparto Teresita, Road 38.
Strong Wind, Eastern Interior
- When
- June 22, 2:22 PM AST
- Where
- Eastern Interior forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
Fallen tree in Barrio Collores at road PR 921 in Las Piedras.
Thunderstorm Wind, Guaynabo
- When
- June 22, 2:22 PM AST
- Where
- Guaynabo County, 5.95 mi WNW of Guaynabo to 4.41 mi WNW of Guaynabo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 18.370, -66.110
Power line blocking a street at Los Frailes near Camino Alejandrino. Downed tree at Garden Hill sur street Palma sola A12.
Thunderstorm Wind, Toa Baja
- When
- June 22, 2:30 PM AST
- Where
- Toa Baja County, 2.19 mi NE of Toa Baja to 2.13 mi NE of Toa Baja
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 18.456, -66.181
Power lines downed at road 165 near Campomar and Parcelas Sabana Seca.
Thunderstorm Wind, Vega Alta
- When
- June 22, 2:30 PM AST
- Where
- Vega Alta County, 2.02 mi SSW of Vega Alta to 3.57 mi S of Vega Alta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 18.393, -66.343
Downed tree at road 677 km 6.3 near Barrio Maricao, sector Los Cruz.
Hail, Lares
- When
- June 22, 4:30 PM AST
- Where
- Lares County, Lares to 3.99 mi W of Lares
- Measured
- 0.5 in hail
- Injuries
- 0 direct, 1 indirect
- Property damage
- $100
- Reported by
- Public
- Coordinates
- 18.270, -66.870
Marble size hail reported via twitter.
Thunderstorm Wind, San Sebastian
- When
- June 22, 4:45 PM AST
- Where
- San Sebastian County, 4.7 mi WNW of San Sebastian to 3.29 mi S of San Sebastian
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 18.335, -67.040
More than 12 downed trees were reported in this municipality. Main roads 109 and 119 were blocked by trees.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 201514 injured · $27 million · EF3 · 23 events
- Tornadoes and Flash Flooding in Iowa, June 22, 2015$453,000 · EF3 · 14 events
- Tornadoes and Damaging Winds in Michigan, June 22 to 23, 20152 injured · $1.4 million · EF2 · 17 events
- Tornado and Flash Flooding in Iowa, June 22 to 24, 20152 injured · $5.1 million · EF1 · 25 events
- Tornado and Damaging Winds in Michigan, June 22, 20155 injured · $3.3 million · EF1 · 6 events
- Hail and Damaging Winds in Iowa, June 22, 2015$965,000 · 1.75 in hail · 36 events
- Tornadoes and Hail in Wisconsin, June 22, 2015$1.1 million · EF0 · 23 events
- Damaging Winds and High Wind in South Dakota, June 22, 2015$1.5 million · 87 kt wind · 15 events
- Lightning Strike in Florida, June 22, 20151 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Iowa, June 22, 2015$1.0 million · 83 kt wind · 9 events
- Tornadoes in Illinois, June 22, 2015EF2 · 3 events
- Wildfire in Alaska, June 22, 2015$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591777, 591778, 591779, 591781, 591782, 591784, 591780, 591838, 591839, 591840, 591841, 591842.